First Lady Aisha Buhari wants young Nigerians to get off the codeine diet. First Lady Aisha Buhari has urged young Nigerians to stay off codeine syrup abuse.Mrs. Buhari’s admonition comes on the heels of an investigative report by BBC which shone some more light on how much codeine is being abused by young Nigerians intent on getting high at all cost; with the covert collusion of pharmaceutical companies. A report presented to the National Assembly in 2017 indicated that 3 million bottles of codeine are consumed daily in Kano and Jigawa. Codeine is not really illegalCodeine is an opiate, classified as a narcotic substance, which is largely used as a pain reliever and cough suppressant. Even though it is not an illegal drug, codeine, which comes in tablet and syrup form, has been largely abused for years by youths in Nigeria. Codeine abuse has also found its way into pop culture, with locally based artistes now glamorizing the syrup in energy sapping tunes.”I have noted with alarm the exponential rise of drug abuse in our country, especially in the North.”As a parent, I am deeply saddened by this fact, it is important that we interrupt the trend and encourage our children to stay drug free”, Mrs. Buhari said.First Lady’s pet projectMrs. Buhari’s pet project, the Future Assured, aims to empower and train young people into becoming better citizens of their country.The First Lady says her project will come in handy in tackling the codeine pandemic. “The Future Assured has a nationwide youth training and empowerment program which has constructive engagement as one of its direct goals. We also recently launched a war against substance abuse campaign.”Simultaneously, the wives of Northern Governors are working tirelessly on the issue. They have recently renovated and commissioned a rehab center in Kogi and Kebbi state, while similar efforts are ongoing in other states.” Dangers of codeineVarious reports say some young Nigerians resort to all kinds of substances like inhaling water from drainage channels, inhaling petrol fumes, ingesting Tramadol and guzzling on codeine in order to get high. Codeine abuse can lead to common side effects such as nausea, vomiting, constipation, and drowsiness. More severe side effects include shallow breathing, low blood pressure, seizures, urination problems, confusion, agitation, and hallucinations.Further abuse of codeine, such as mixing it with alcohol or other sedatives, can also lead to respiratory depression which can cause an overdose.Addiction to the drug can lead to physical dependence which occurs when a person’s brain and body become so used to the presence of the opiate that if they suddenly stop taking it, they will experience withdrawal symptoms, which could typically involve severe shaking of the body, shock, and even schizophrenia.